Birth control pills are a very popular type of oral contraceptive. The pills must be taken daily and work by using hormones to alter the functioning of the reproductive system, thereby preventing pregnancy. When used correctly, these pills are 99% effective, and for this reason, they are used by millions of women across the globe. However, like many good things, there are side effects to consider.
Adverse side effects of contraceptive pills
Contraceptive pills feature several adverse side effects that you need to look out for. They include acne, tenderness of the breasts, diarrhea, dizziness, headache, appetite changes, libido changes, nausea, increased blood pressure, vaginal discharge, and weight gain. Contraceptive pills have also been linked to side effects like depression and anxiety.
As mentioned earlier, depression is referred to as one of the side effects of birth control pills. Some people also link birth control pills to mood changes. Women with depression have reported worsening of their condition when they started using contraceptive pills. Doctors have advised such women to stop taking the medications. This is proof that some experts agree that there is a link between contraceptive pills and depression.
Research about the link between birth control and depression
A study published in the Journal of the American Medical Association back in 2016 indicates that young women using contraceptives are more prone to depression than their counterparts. The research also suggests that depression is a common side effect, especially with women using hormonal birth control methods.
Another study was published in Nature supporting the same notion. In this research, a group of women were given contraceptive pills, and others were put on placebos. At the end of the cycle, the study determined that women under hormonal birth control methods experienced worse symptoms of depression, with some even experiencing terrible fatigue. The control group also suffered some adverse side effects but not as much as the women on the pills. This study was published to prove the link between depression and contraceptive pills.
Other than the fact that they support the same notion, another common result in these two studies is that these side effects are unique to hormonal methods of contraception. This means that depression is not linked to overall contraception but the use of hormonal birth control techniques.
However, some researchers do not concur with the results of the studies mentioned above. For instance, some researchers say that the pills cause mood swings and irritability and that while these are symptoms of depression, they cannot be defined as depression itself.
Therefore, researchers do not have significant proof to support the claim that contraceptive pills cause depression. Even those who have done studies and published papers on the topic have faced a lot of pushback. Part of the uncertainty is due to the fact that different women react differently to the pills. Another reason is that some researchers have come forward with contradicting opinions. For instance, some scientists suggest that hormonal birth control reduces the symptoms of depression and emotional signs of PMDD (premenstrual dysphoric disorder). Other researchers have found that the effects of birth control depend on the age of the woman. For this reason, there isn’t a definitive answer to the question of whether or not contraceptive pills cause depression.
While there isn’t adequate research to prove a link between birth control and depression, you still need to look out for such symptoms. If you find that using these pills is causing you to experience signs of depression, you need to contact a doctor immediately. Signs of depression include persistent sadness, anxiety, irritability, feelings of hopelessness, fatigue, decreased energy and concentration levels, loss of interest in hobbies, reduced libido, and suicidal thoughts or attempts.
Note that you do not have to experience all the symptoms mentioned above before you get alarmed and visit a doctor. You also need to look out for the other side effects and contact a physician when possible.
Leave a Reply